Alert archive / Kansas / High Wind Warnings in 2022

High Wind Warning 12, NWS Dodge City, KS

November 9, 202213 counties in Kansas

NWS Dodge City, KS issued this high wind warning at Nov 9, 2022, 1:19 AM CST for 13 counties in Kansas. It took effect at Nov 9, 2022, 12:00 PM CST. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2022, 1:19 AM CST (07:19 UTC)
In effect from
Nov 9, 2022, 12:00 PM CST
Expired
Nov 9, 2022, 7:00 PM CST
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 12:10 PM CSTNON-TSTM WND GST 586 Nw Scott City, KSMESONET STATION EW9720 SCOTT CITY.
Nov 9, 1:55 PM CSTNON-TSTM WND GST 533 Nw Pierceville, KSASOS STATION KGCK GARDEN CITY.
Nov 9, 4:23 PM CSTNON-TSTM WND GST 519 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Nov 9, 5:10 PM CSTNON-TSTM WND GST 521 Ese Scott State Lake, KSMESONET STATION K5SCT 1 ESE SCOTT STATE LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS73 KDDC 090719
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
119 AM CST Wed Nov 9 2022

KSZ043-061-062-074-084-100100-
/O.UPG.KDDC.HW.A.0007.221109T1800Z-221110T0100Z/
/O.NEW.KDDC.HW.W.0012.221109T1800Z-221110T0100Z/
Scott-Hamilton-Kearny-Stanton-Morton-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Johnson City, and Elkhart
119 AM CST Wed Nov 9 2022 /1219 AM MST Wed Nov 9 2022/

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Scott, Hamilton, Kearny, Stanton and Morton Counties.

* WHEN...From noon today to 7 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust will be possible which would
  reduce visibilities and add to travel impacts especially in 
  open areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ044-063-075>077-085>087-100100-
/O.NEW.KDDC.HW.W.0012.221109T1800Z-221110T0100Z/
Lane-Finney-Grant-Haskell-Gray-Stevens-Seward-Meade-
Including the cities of Dighton, Garden City, Ulysses, Sublette, 
Satanta, Cimarron, Montezuma, Hugoton, Liberal, Meade, 
Plains City, and Fowler
119 AM CST Wed Nov 9 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Lane, Finney, Grant, Haskell, Gray, Stevens, Seward 
  and Meade Counties.

* WHEN...From noon today to 7 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust will be possible which would
  reduce visibilities and add to travel impacts especially in open
  areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
078 
WWUS73 KDDC 091924
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
124 PM CST Wed Nov 9 2022

KSZ076-077-086-087-092030-
/O.CAN.KDDC.HW.W.0012.000000T0000Z-221110T0100Z/
Haskell-Gray-Seward-Meade-
Including the cities of Sublette, Satanta, Cimarron, Montezuma, 
Liberal, Meade, Plains City, and Fowler
124 PM CST Wed Nov 9 2022

...HIGH WIND WARNING IS CANCELLED...

High winds gusting 55 mph or greater are no longer expected, as
wind gusts will likely top out in the 40 to 50 mph range.

$$

KSZ043-044-061>063-074-075-084-085-100100-
/O.CON.KDDC.HW.W.0012.000000T0000Z-221110T0100Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Morton-Stevens-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, 
Elkhart, and Hugoton
124 PM CST Wed Nov 9 2022 /1224 PM MST Wed Nov 9 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Scott, Hamilton, Kearny, Stanton and Morton Counties.

* WHEN...From noon today to 7 PM CST this evening.

* IMPACTS...Damaging winds could knock down large tree limbs,
  create light property damage, and cause some power disruptions.
  Expect travel to be difficult, especially for high profile
  vehicles and around agricultural fields where visibility can
  briefly fall well below one mile in blowing dust.

* ADDITIONAL DETAILS...Blowing dust will be possible which would 
  reduce visibilities and add to travel impacts especially in 
  open areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
796 
WWUS73 KDDC 100045
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
645 PM CST Wed Nov 9 2022

KSZ043-044-061>063-074-075-084-085-100145-
/O.EXP.KDDC.HW.W.0012.000000T0000Z-221110T0100Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Morton-Stevens-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, 
Elkhart, and Hugoton
645 PM CST Wed Nov 9 2022 /545 PM MST Wed Nov 9 2022/

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CST THIS EVENING...

High winds gusting 55 mph or greater are no longer expected.
Gusty south winds of 25 to 30 mph can be expected through 
midnight. An occasional wind gust as high as 40 to 45 mph will 
also be be possible early tonight.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Nov 9, 1:13 AM CST, 6 minutes earlier.

Area forecast discussion, Nov 9, 1:13 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
113 AM CST Wed Nov 9 2022

...Updated Short Term...

.SHORT TERM...(Today through Thursday)
Issued at 1258 AM CST Wed Nov 9 2022

07Z observations are showing southwest winds in the mid and upper
levels with a shortwave moving across the Colorado Rockies. A
large upper level closed low is located in northern California
with a strong jet streak of 120-150 kt winds at 250mb extending
from the Pacific to Wyoming. At the surface strong southerly winds
have continued to pump lower level moisture in as dewpoints range
from the mid 50s to lower 60s and a stratus deck is moving in.
A surface low/trough axis in eastern Colorado will continue to
keep winds strong through the night and will set the stage for
strong winds for today into tonight.

Throughout today the upper low will move into the northern Rockies
and the divergence aloft will set the stage to deep the surface
low in northeast Colorado to around 994 mb by late afternoon. The
tightest pressure gradient through the day will be mainly along
and east of highway 83 and then gradually move eastward by
tonight. Went with the GFS idea for wind gusts as it seems to have
the best handle on the situation with the strongest wind gusts due
to better mixing. The main challenge will be temperatures today as
the stratus deck is forecast to hang around through midday and
then erode during the afternoon. Kept temperatures where they were
forecast in the mid 70s for the west as the WAA will be the
strongest and the sun potential is greatest. The east could be a
few degrees cooler than the mid 70s forecast due to the clouds and
WAA not being as strong...however that will depend mainly on if
the clouds don't break late in the day. The cold front should stay
held up in Nebraska all day as the momentum to bring the front
southward will begin moreso tonight.

Tonight as the upper level low moves into the northern plains the
momentum will start to push the surface low to the east and the
cold front south. This will probably lead to some strong gusts
along the highway 283 corridor between sunset and midnight
potentially getting to high wind criteria but more confidence of
at least 50 mph gusts will be expected. The initial cold front
will move through southwest Kansas through sunrise but now models
are showing more of an initial frontal passing and the the more
arctic front arriving Thursday night. As a result temperatures by
morning will be in the 40s for most of the area with the exception
of the southeast. A few isolated thunderstorms are possible as the
front moves into central Kansas aided with 700 mb shortwave
forcing and SFC cape values around 500 J/kg. A few lucky locations
could see some beneficial rainfall but kept POPs as is at around
20%.

Thursday if any storms develop they should quickly exit the CWA by
mid morning as the front enters eastern Kansas. Skies should
quickly clear as subsidence in the mid levels will enter into
western Kansas. Winds will start out strong in the morning and
then gradually decrease during the afternoon as a surface high
enters from Colorado. Highs should be in the mid 50s in the
northwest to the mid 60s in the southeast.

.LONG TERM...(Thursday through Tuesday)
Issued at 353 PM CST Tue Nov 8 2022

The beginning of this Long Term period will mark the ending of this
current storm system and stubborn wind. The major mid-latitude
cyclone will eject northeastward quite rapidly on Thursday, and this
will keep much of the strong gradient winds near the low well to the
north of southwest Kansas. It now appears Thursday will not be near
as windy as previously forecast. We have lowered the winds rather
substantially based on the latest forecast timing of the front and
the mismatch of the near-surface pressure/height gradient to the 800-
700mb gradient. Much of the wind Thursday will be earlier in the day
through early afternoon tied mainly to isallobaric wind/MSLP rises
behind the cold front. Even the typically windy GFS is rather
unimpressive with winds behind the front Thursday. That being said,
we still expect a 2 to 4 hour period right behind the front of north
winds 20 to 30 mph with higher gusts, but wind speeds will most
likely be gradually decreasing by early afternoon.

Cold air is on the way, and it will by in large be here to stay --
for quite some time. Much of the CONUS, for that matter, will be
entering a prolonged period of below normal temperatures. This means
many nights in a row of lows in the teens to lower 20s and highs in
the 40s. A hemispheric pattern characterized by high mid level
height anomalies over Alaska and far western Canada...with
downstream low height anomalies across much of the CONUS...is what
will lead to the long duration of below normal temperatures across
the central CONUS, including southwestern Kansas. While it does not
look like a major arctic air intrusion will be coming down into
western Kansas, it will be the duration of below normal temperatures
that will certainly be a change of pace.

There is some growing signal of a possible winter precipitation
event some time in the 15- 17 November range based on some of the
latest ECMWF Ensemble (EPS) run mean 24-hr QPF fields, but that is
about all we can say at this point. The synoptic details within
this larger hemispheric regime is highly unpredictable given the
split flow regime that will also continue given the rather
perturbed nature of both the southern and northern branches of the
polar jet across North America. Expect wild run-to-run
variability in deterministic model fields for next week (6 to 10
day period), and it is best not to focus on one particular
solution from one particular deterministic model in this highly
unpredictable regime we are in right now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1104 PM CST Tue Nov 8 2022

Stratus low clouds will move in shortly after 06Z and ceilings
will fall to MVFR and IFR conditions for DDC and HYS between
06-09Z. Cloud ceilings will fall toe MVFR conditions for GCK and
LBL between 08-11Z. MVFR flight conditions will be generally the
status through much of the day today. Strong gusty winds ahead of
a storm system in the Rockies will increase to 20-30 kts sustained
and gusts over 40 kts after 15Z with the strongest wind potential
between 18-03Z. Due to the dry ground blowing dust will be
possible and could reduce visibility around the airports to 6SM or
lower.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  74  46  60 /   0   0  10   0
GCK  57  75  42  57 /   0   0  10   0
EHA  57  74  42  57 /   0   0  10   0
LBL  58  75  46  60 /   0   0  10   0
HYS  61  76  43  58 /   0   0  30   0
P28  62  75  56  68 /  10  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon today to 7 PM CST this evening for
KSZ043-044-061>063-074>077-084>087.

&&

SHORT TERM...Tatro
LONG TERM...Umscheid
AVIATION...Tatro
Hazardous weather outlook, Nov 8, 2:55 AM CST, 22 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CST Tue Nov 8 2022

KSZ030-031-043>046-061>066-074>081-084>090-090900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CST Tue Nov 8 2022 /155 AM MST Tue Nov 8 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds from Wednesday afternoon through Thursday morning
will be sustained at 25-35 mph with gust potential up to 55-60
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

Nearby

High Wind Warnings in Kansas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.